Progesterone withdrawl could have caused my 2nd trimester miscarriage

by Kim

I have posted this same question on another page but found this and thought it was more appropriate so apologies for posting twice!
Last year, I was pregnant with twins following IVF and was put on progesterone pessaries (2x400mg per day) by my private IVF consultant. This is the clinic's normal procedure up to 12 weeks but he told me that since my pregnancy was very high risk, my antenatal consultant would leave me on it for the duration of my pregnancy. My risk factors were twins, IVF, severe OHSS from IVF procedure with 27 eggs retrieved, 2 previous LOOP excisions of the cervix and my age being 40. The antenatal consultants did not see that this was necessary as there is little evidence to support the use of progesterone after 12 weeks and took me off it at 13 weeks (I suspect this is a cost issue on the NHS - I am in UK). I weaned myself off it taking 1 a day for the last 2 weeks as I had read a lot about withdrawal bleeding. Within 2 days of going to 1 a day, I started spotting with brown discharge. This got heavier when I stopped the progesterone completely and within 5 days of stopping, I went into pre-term labour and lost my twins at 17 weeks. I have since found out that I had Chorioamnionitis in one of the placentas which had ascended through my cervix. My question is could the drop in progesterone have allowed my cervix to open and allow this infection through or would it have happened anyway? Would the fact that I had 27 follicles producing progesterone for the first 12 weeks have also impacted on the sudden withdrawal?
I am now pregnant again at 13 weeks with a single baby and I have struggled to convince my consultant to allow me to stay on it. He says they do not believe my miscarriage was connected to the progesterone but I didn't fight for the progesterone last time and have regretted it ever since as I am convinced it is connected. I don't want history to repeat itself which it feels like is happening. What is your view on progesterone to strengthen the cervix and prevent infections ascending?
They are also concerned at the dose my IVF consultant has put me on - 2x400mg a day. I want to stay on this as it is when I reduced it that I miscarried last time but they want me to go to just 200mg a day. Is 800mg too much and can that dose do any harm?

Comments for Progesterone withdrawl could have caused my 2nd trimester miscarriage

Click here to add your own comments

Jul 12, 2016
by: Mel

I am sorry for the loss of your twins. My daughter died during labor last year. Losing a child is horrific. I am so sorry to hear of your losses.

I am not the expert here, but I know they say the placenta is supposed to start producing progesterone at 13 weeks. But what if for some reason yours does not? Or it takes yours longer than 13 weeks to kick in? I hate that they are putting the cost over the patient. Again, I'm not an expert on these pages, but if it were me, I would follow my instincts.

Is there some way to pay for a progesterone level blood test out of pocket (not through the national health system) to prove to the doctor that its needed?

Jul 12, 2016
Progesterone withdrawal could have caused my 2nd trimester miscarriage
by: Joy

Hi Kim

I am terribly sorry to read about the loss of your twins, it must have been extremely upsetting for you and your husband. Progesterone is vital to pregnancy. In fact its name means pro-gestation, an unfortunate name as it's other roles in the body tend to be forgotten. It was first extracted from the corpus luteum, so came to be regarded as a female hormone involved solely in reproduction.

A number of reasons could have caused you to miscarry, certainly a progesterone deficiency would, but as you were using 800mg per day, I find that unlikely. Stress can also cause them. It is not uncommon to use 800mg per day particularly if nausea is a concern, but usually 100-200mg per day is the required amount. Why did your doctor suggest 800mg per day? I believe that you weaned off too quickly and by too much. As you were using pessaries it should have been cut up into 25mg pieces and wean that way. Stay on the weaned amount for about 7-10 days and continue to wean again and so on. The Pregnancy page will explain in more details. Please also read Dr K Dalton’s page on pregnancy.

Your infection could also have contributed to the miscarriage, I can't really say for certain, neither can I say if progesterone would have prevented an infection, but the cause most certainly needs to be address. The last thing that you need is to experience another infection.

Do you know what your Vitamin D3 level is? A deficiency reduces the benefits of progesterone. It is also connected to every single function cell in our bodies, making it vital and that would include the pregnant mother and the unborn child.

Please read the following pages and good luck with your pregnancy.

How to use Progesterone Cream -
Estrogen Dominance -
Pregnancy -
Miscarriages -
Dr Kittie Dalton -
Vitamin D3 -
Stress -

Jul 14, 2016
Thank you
by: Kim

Thank you Mel for your comment and I'm so sorry for the loss of your daughter. I just can't imagine how hard it must have been to lost your baby at such a late stage.

Joy your advice and the links you pointed me towards are so helpful - thank you so much. It is reassuring to hear you say I was taken off it too quickly as that is what I thought but can't get anyone to listen to me. My doctors keep telling me there is no harm in coming off it as the placenta makes "buckets of it" and told me to just stop. I had read other women concerned about withdrawal bleeding so chose to wean myself off and went to one a day for about 10 days but this was obviously not enough. Although my doctors have finally (after a lot of pressure) agreed to let me stay on it this time to 26 weeks but are really keen for me to reduce my dose as they maintain that not enough is known about the risks of using it. After last time I am really reluctant to lower my dose but they are not going to prescribe it after 26 weeks so I am going to have to wean off it. Can I ask your advice about how I should do that? I am now nearly 14 weeks so I have 12 weeks left (although I think I actually have about 14 weeks worth of medication left. My pessaries are 400mg and I take 2 a day.

You asked why I was put on 800mg. That seems to be the dose used for the first 12 weeks of IVF cycle by my clinic. This time, I was originally put on 1200mg as my lining was breaking down before embryo transfer but I have now reduced this to 800mg at 12 weeks.

There is no doubt that the infection caused my miscarriage is it was very advanced and the placenta had started to come away. I had no symptoms other than spotting which the doctors were not concerned about. The timing of the infection starting was the saem as stopping the progesterone which is why I wondered if there was a link and the withdrawal had allowed my cervix to let the infection through (I have had two LOOP excisions so although it is not short, it could have a weakness. I am being swabbed every 4 weeks this time so hopefully that risk is being addressed.

I think my vitD3 levels should be ok as I am taking a pregnancy supplement which contains the recommended amount. I will make a point of trying to get out in the sun more.

The stress factor could also have played a part as I was pretty stressed about not being listened to at the time about the progesterone and had a very busy time in work around the same time. I am doing everything I can to avoid stress this time and have even changed my job. After last time, I am obviously more anxious but am getting support to manage this from my midwives.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Miscarriage.

Search over 7,500 pages on this site...